High occurrence of witnessing an opioid overdose in a sample of women who use heroin in Tanzania: Implications for overdose prevention

Haneefa T. Saleem, Samuel Likindikoki, Bareng A.S. Nonyane, Jessie Mbwambo, Carl Latkin

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Opioid overdose is preventable and reversible. To target overdose prevention training and naloxone distribution, it is important to understand characteristics of those people who use drugs most likely to witness an overdose. In this paper we report the proportion and characteristics of women who use heroin that have witnessed an opioid overdose in Dar es Salaam, Tanzania. Methods: We conducted a cross-sectional survey with 200 women who use heroin. We fitted unadjusted and adjusted logistic regression models with witnessing an opioid overdose as the dependent variable and sociodemographic and drug use-related variables as independent variables. Results: The majority of participants (85%) reported having ever witnessed an opioid overdose. Age (adjusted Odds Ratio [aOR] = 1.09; 95% CI: 1.02–1.12), having ever attempted to stop heroin use (aOR = 11.27; 95% CI: 2.25–56.46), history of arrest (aOR = 3.75; 95% CI: 1.32–10.63), and spending time daily in places where people use drugs (aOR = 3.72; 95% CI: 1.43–9.64) were found to be independently associated with ever witnessing an overdose. Conclusions: Findings suggest the need for expanded access to naloxone to lay people and community and peer-based overdose prevention training in Tanzania, including the distribution of naloxone in settings with high drug use.

Original languageEnglish (US)
Article number103287
JournalInternational Journal of Drug Policy
Volume96
DOIs
StatePublished - Oct 2021

Keywords

  • Heroin
  • Overdose
  • Tanzania
  • Women

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Health Policy

Fingerprint

Dive into the research topics of 'High occurrence of witnessing an opioid overdose in a sample of women who use heroin in Tanzania: Implications for overdose prevention'. Together they form a unique fingerprint.

Cite this